HRT: IS IT FOR YOU AND ME?



by Dr Tim D. Spector

Consultant Rheumatologist, St Thomas' Hospital, London

(First printed in Lupus UK News & Views, Winter 1999 Number 59)


It is now well recognised that lupus is influenced by hormonal factors, both in its causation and in the course of the disease. Lupus is predominantly a female disease generally occurring during the childbearing years and improving after the menopause. The disease may flare up during pregnancy in over 50 percent of women. However, if well monitored, the overall prognosis for mother and child is good, and recent reports suggest that pregnancy is much less of a risk than previously believed. There have been a number of cases of disease flares after the use of the oral contraceptive pill in lupus patients.

The use of hormone replacement therapy (HRT) is widespread and is now available in oral, patch and implant form. Over 10 percent of women in the UK use HRT, and the percentage is slowly increasing. Of interest is the fact that nearly 50% of female doctors use HRT. the main reasons for using HRT soon after menopause are, first, the short-term benefits of controlling menopausal symptoms of sweats, flushing, depression, and reduced libido; and second, the long-term benefits mainly of preventing osteoporosis and heart disease.

Osteoporosis is a disorder caused by progressive weakening and thinning of the bones, which is accelerated soon after menopause. Thin bones in themselves do not cause problems, although the consequence is an increase in fractures of certain bones. these fractures are very common: about 20 percent of 70 year olds have fractured spines, and one in four women will eventually have a fracture of the hip. HRT use soon after the menopause leads to a 30-50 percent reduction in deaths from heart disease and strokes, which are the most common causes of death. In order to obtain these long-term benefits, however, oestrogens have to be taken for at least 10 years and probably longer.

The major side effect of HRT is a probable slight increase in the possibility of breast cancer after long-term use. The increased risk is probably in the order of 10-30 percent, although it may be less in the lower doses of osestrogen used today. HRT can sometimes be associated with clotting problems, and patients with a history of clots in the veins or the lungs should avoid its use. the other factor is that if a woman has not had a hysterectomy, a progesterone has to be given to protect the womb; this can result in a regular monthly bleed similar to a light period, unless new combined preparations are used.

The decision to use HRT in women with lupus is a difficult one. There have been a few isolated reports of a severe reaction to postmenopausal oestrogen, even though the doses are much lower than used in the pill. A proper trial of HRT in lupus has not been carried out to assess accurately the risks and benefits. However, two studies have looked back at the experiences of women with lupus who took HRT, compared to controls, and found encouraging results. The HRT group had no more adverse reactions and generally felt better. Lupus patients are particularly at risk of osteoporosis, often because of steroid use over a long period, and the disease itself may also thin the bone to a small extent.

It is difficult to give clear guidelines on the use of HRT in lupus. Women soon after menopause, who have taken steroids for many years and whose disease is relatively stable should be considered, particularly if they have had an early menopause (before 45), removal of the ovaries, or hysterectomy. One way of assessing the risk is to perform a bone density scan. A new hormone "Evista" is now available and may be useful for lupus patients who are worried about the breast side effects of HRT, although data is limited.

In summary, HRT can be useful to some women with lupus, although in a few there is a risk of making the disease worse. the decision whether or not to use hormones should be taken after careful discussion and assessment of the individual case with a rheumatologist and the patient should be monitored closely when hormones are prescribed.

[Picture]